Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Paediatrics

FDA restricts use of codeine and tramadol in children

The US drug regulator has issued restrictions on codeine and tramadol in children’s medicines.

sick-child-taking-medicine

Source: Shutterstock

The US Food and Drug Administration has banned codeine and all tramadol-containing products for use in children

The US drug regulator has issued restrictions on codeine and tramadol in children’s medicines.

The Food and Drug Administration (FDA) has advised the risk of breathing difficulties and death associated with the drugs means they should not be used at all in patients under the age of 12 years.

A review of adverse event reports spanning several decades submitted to the FDA identified 64 cases of serious breathing problems, including 24 deaths, with codeine-containing medicines in children under 18 years and 9 cases of serious breathing problems, including 3 deaths, with the use of tramadol.

Under the new recommendations, single-ingredient codeine and all tramadol-containing products are only approved for use in adults, the FDA says.

The regulator has recommended against the use of codeine and tramadol medicines in breastfeeding mothers to prevent possible harm in infants, including excess sleepiness, difficulty breastfeeding, or serious breathing problems.

It follows rule changes in 2013 that advised against the use of codeine use in patients under the age of 18 to treat pain after surgery to remove tonsils or adenoids after reports of death.

An advisory committee had been reviewing the evidence since 2015 when the FDA issued a warning about serious breathing problems in some children who appeared to be ultra-metabolisers of the drugs converting them to their active form more rapidly than usual.

A warning has also been issued that neither drug should be used in teenagers who are obese or who have respiratory conditions, such as obstructive sleep apnea or severe lung disease, which may increase the risk of serious breathing problems.

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2017.20202656

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

RPS publications

Pharmaceutical Press is the publishing division of the Royal Pharmaceutical Society, and is a leading provider of authoritative pharmaceutical information used throughout the world.

Visit rpharms.com

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • sick-child-taking-medicine

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.